Thunderstorm Wind, Bennington
- When
- September 8, 7:25 PM EST
- Where
- Bennington County, 0.51 mi E of North Bennington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.930, -73.240
Wires were reported down.
A line of strong to severe thunderstorms resulted in damage over southern Vermont on Wednesday September 8, 2021.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of strong to severe thunderstorms resulted in damage over southern Vermont on Wednesday September 8, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 7:07 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 807 PM EDT Wed Sep 8 2021 .SYNOPSIS... A cold front will sweep across the region tonight accompanied by a period of showers and thunderstorms. Some of these storms will be strong to perhaps severe. Thereafter, a cooler and less humid air mass for the remainder of the week with just a chance for a shower, perhaps an isolated thunderstorm. The first half of the weekend looks tranquil with seasonable temperatures. A bit warmer and humid air mass returns Sunday with the threat for a shower. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... .UPDATE...Severe Thunderstorm Watch 491 has been issued for areas in eastern NY south of Albany as well as Berkshire and Litchfield Counties through Midnight. Earlier broken line of storms has congealed into a solid line of severe thunderstorms just entering southern VT southward across the Rensselaer plateau and extending to areas south of Albany. KALB ASOS reported an incredible 70 mph wind gust at 744 PM as storms rapidly intensified. Still plenty of instability with 500-1000 J/KG of MLCAPE (SPC Mesoanalysis) for areas east/southeast of Albany along with strong 0-6 km shear of 40-50 kt. The storms will continue to gradually track east-southeast through the rest of the evening with the severe threat persisting. .PREVIOUS[0530]...Minor update to take into account radar/satellite trends with hourly temps/dewpts per observations. Line segments with some embedded bows moving into Montgomery County and northern Warren County. Surface dewpoints have advected northward with mid and upper 60s for Hudson River Valley locations as SBCAPES over 1000 J/Kg. Our special 18Z sounding reveals a cap around H700, however, ample shear with bulk magnitudes near 50kts. Hodographs depicts low level helicity values over 100 m2/s2 but those LCL's are a bit elevated for the time being. So expectations are for the upstream line(s) of convection to move through the region but seems this line will be over the region after max heating. So a bit mix signals with regard to severe weather but given the strengthening low level convergence and upper level trough/support approaching, a few severe events are possible. Local Maglenta equations point toward minor/major severe event across most of the CWA. Due to a bit slower eastward progress of this upstream front, this too would prolong the chance for showers/t-storms which was extended well into the evening hours. As instability wanes overnight, we will remove the threat of thunder from the forecast/grids. We will need to watch for some rainfall possible training across the southern areas tonight as this region remains rather wet and is within the slight risk of excessive rainfall (see hydro discussion for details). Southerly winds this afternoon and evening will be gusty as times outside of any convection. Those winds will become west- southwest tonight with diminishing speeds with nocturnal cooling and wet ground. Overnight lows into the 50s west of the Hudson with lower half of the 60s along and east of the Hudson. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Impressive upper trough approaching and upper jet will be moving across the region through the day Thursday. This may prolong the showers along and east of the Hudson for most of the daylight hours. Otherwise, within the cyclonic flow and cooling temperatures aloft, diurnally driven showers are sure to develop. Forecast BUFKIT profiles suggest several hundred J/Kg of SBCAPE will be across eastern NY so we will introduce a slight chance for thunder in the grids. SPC SWODY2 keeps the region in a general thunder but would not be surprised for small hail to develop in any of the deeper convective elements and where sunshine is more prevalent. The core of the upper trough moves across the region Thursday night into Friday. As cold advection continues to move across Lake Ontario, some lake effect rain showers may impact portions of the Dacks and western Mohawk Valley. Otherwise, variable cloudiness with isolated rain showers expected across the region (mainly into the terrain) with lows generally into the 50s, some upper 40s across the Dacks. Highs Friday into the 60s generally with some upper 50s across the highest terrain and lower 70s for the mid-Hudson Valley and southern Litchfield County CT. Friday night into Saturday, a period of tranquil weather with surface ridge and building heights aloft. Should allow for mainly clear skies, diminishing winds and seasonable temperatures. The surface high slides off the Atlantic seaboard Saturday evening as warm advection occurs toward sunset. Overnight lows generally between 45-50F and highs into the 60s across the terrain to lower half of the 70s for valley locations. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The overall synoptic pattern of the upcoming long term period will become quasi-zonal which will favor seasonably warm temperatures due to ongoing westerly flow. Overall forcing looks rather weak through at least early next week which should keep the forecast mainly dry. Next chance for potentially a more organized system looks to hold off until the middle of next week. Read on for details. Good news for anyone planning outdoor activities this weekend as surface high pressure building into the mid-Atlantic will keep eastern NY and western New England dry under mainly sunny skies on Saturday. Southwest return flow aloft should help advect in warmer temperatures so expect temperatures to warm into the 70s through the region with low humidity. Upper level ridging exits off the New England coast Saturday night and a shortwave trough tracking through Quebec should increase southwesterly flow downstream over the Northeast. This will enhance the warm air advection reaching into our area and allow some high clouds to spill into areas north of I- 90. As a result, temperatures should remain slightly mild Saturday night with lows only reaching into mid to upper 50s. However, the best forcing stays well to our north/west so maintained a dry forecast. Heading into Sunday, the attendant cold front associated with the disturbance tracking through Quebec will gradually sink southward from the NY/Canadian border towards our area. Guidance still suggests moisture and overall forcing remains weak so the front will be slow moving. In fact, the main wind shift boundary noted at 925hPa does not arrive until Sunday night or even Monday. With westerly flow staying strong in the mid-levels, very warm temperatures in the Midwest look to advect eastward into southern New England ahead of the sinking boundary. Therefore, temperatures Sunday should end up being warmer than Saturday with highs in the upper 70s to low 80s for most of the area. The warmest areas should be in the mid-Hudson Valley and NW CT closer to the penetrating warm nose. Precipitation wise, moisture and forcing remain weak and the boundary could get washed out as it runs into the anomalously strong area of high pressure positioned over the southern CONUS. Therefore, we limited POPs to slight chance and only for areas north/west of I- 90. Humidity levels also rise as dew points within the westerly flow regime climb into the 60s. The boundary weakens and stalls over our area Sunday night into Monday. Weak impulses within the fast westerly flow track through our area on Monday which should help push the boundary southward and could allow some showers to develop. Again, overall forcing and moisture are unimpressive so limited POPs to slight chance but placed POPs for most of the region as there is still uncertainty on how quickly the boundary sinks southward. Winds shift to the northwest behind the boundary so temperatures should cool a bit and dew points/humidity should decrease. Even still, expecting seasonably warm temperatures with highs in the mid to upper 70s, again warmest in the mid-Hudson Valley and NW CT ahead of the boundary. The front should reach into the mid-Atlantic or NYC area by Tuesday with a strong area of high pressure from Quebec building southward into northern New England. Depending on where the boundary stalls will determine if we maintain a dry forecast or if we have some chances for showers. For now, we kept chance POPs for Tuesday as the boundary may lift northward as a warm front. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Solid line of showers and thunderstorms with strong gusty winds and downpours moving through KALB and is expected to move through KPSF between 01Z-04Z and KPOU from 02Z-05Z. Storms should move east of KALB by 02Z and should remain east/southeast of KGFL. Wind gusts of at least 25-40 kt and heavy rainfall associated with TSRA will result in IFR conditions. After the main line of storms moves through, some light showers will linger with MVFR conditions prevailing. Lower cigs are likely overnight, although should mainly be at MVFR levels. IFR cigs are expected to develop at KPSF by around 06Z. Any low cigs should gradually scour out Thursday morning into the early afternoon, with MVFR cigs improving to VFR. BKN mid level clouds in VFR range expected to linger through the day though. Winds will initially be southerly around 10-15 kt, becoming variable around 5 kt or less overnight. Winds will shift to the northwest on Thursday around 5 kt. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. Breezy. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... A cold front will sweep across the region tonight accompanied by a period of showers and thunderstorms. Some of these storms will be strong to perhaps severe. Thereafter, a cooler and less humid air mass for the remainder of the week with just a chance for a shower, perhaps an isolated thunderstorm. The first half of the weekend looks tranquil with seasonable temperatures. A bit warmer and humid air mass returns Sunday with the threat for a shower. Southerly winds occasionally gusty through this evening with values above 20kts, diminishing to less than 10kts tonight. Maximum relative humidity values at or above 90 percent. Thursday, winds become westerly to west-northwest at 10kts or less with minimum relative humidity values between 55 and 75 percent. && .HYDROLOGY... Weather Prediction Center Excessive Rainfall Outlook (ERO) continues with a slight risk area covering the immediate Capital Region, Taconics, mid-Hudson Valley, Berkshires and portions of southern VT and northwest CT. Surrounding this area is a marginal risk. As moisture surging ahead of the approaching cold front, showers and thunderstorms will be capable of producing heavy downpours late this afternoon into the evening hours. Some storms may produce over an inch of rainfall in a short period of time. While the entire line should be progressing west to east, some heavy bursts of rainfall may repeat over the same area. There will be a threat for isolated to scattered reports of flash flooding, especially in urban,low lying and poor drainage areas. Locations that saw heavier rainfall last week during the remnants of Ida (such as across the Catskills, mid Hudson Valley and NW CT) will be most susceptible for additional flooding. While some small streams and creek will see sharp rises and could cause minor flooding, larger rivers and streams should remain within their banks, so main stem river flooding is not expected to be an issue. Some additional showers are possible on Thursday and Friday thanks to the passing upper level trough, but these amounts look fairly light (generally under a quarter of an inch). This will allow for any rivers/streams that saw rises to recede. Mainly dry weather is expected over the weekend into early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM NEAR TERM...BGM/JPV SHORT TERM...BGM LONG TERM...Speciale AVIATION...JPV FIRE WEATHER...Frugis/BGM HYDROLOGY...Frugis/BGM
Hazardous Weather Outlook National Weather Service Albany NY 816 PM EDT Wed Sep 8 2021 CTZ001-013-MAZ001-025-NYZ058>061-063>066-091100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 816 PM EDT Wed Sep 8 2021 ...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the eastern Catskills, mid Hudson Valley and central and southern Taconics of eastern New York, northwestern Connecticut, and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms will be also be capable of producing heavy downpours. There is a marginal to slight risk for flash flooding. Urban, low lying and poor drainage areas are most as risk, especially for locations that recently experienced flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for Ulster, Greene, Columbia, Dutchess, Berkshire and Litchfield Counties this evening. NYZ032-033-038>043-047>054-082>084-VTZ013>015-091100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 816 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for the western and southern Adirondacks, Mohawk and Schoharie Valleys, Helderbergs, Capital District, Lake George Saratoga region and northern Taconics of eastern New York, and southern Vermont. .DAY ONE...Tonight. Showers are thunderstorms are expected through this evening and into the first part of the tonight. There is a marginal to slight risk for severe thunderstorms. The main threat will be damaging wind gusts as storms track west to east across the area. Brief, isolated tornado cannot be ruled out as well. Main threat area will be for areas east of Albany through the rest of the evening. Showers and thunderstorms will be capable of producing heavy downpours. There is a marginal to slight risk for flash flooding. Urban, low lying and poor drainage areas are most as risk, especially for locations that recently experienced flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
759 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG LAKE GEORGE VILLAG 43.42N 73.72W
09/08/2021 WARREN NY DEPT OF HIGHWAYS
DOWNED TREES NEAR EXIT 22 AND ROUTE 9N ON THE NORTHWAY.
&&
EVENT NUMBER ALY2104321
CSSpecial Weather Statement
National Weather Service Albany NY
800 PM EDT Wed Sep 8 2021
NYZ058>061-063-064-090045-
Western Ulster NY-Eastern Columbia NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Eastern Ulster NY-
800 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northeastern Ulster,
west central Columbia and southeastern Greene Counties through 845 PM
EDT...
At 800 PM EDT, Doppler radar was tracking a strong thunderstorm over
North-South Lake Campground, or 8 miles northwest of Saugerties,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hudson, Catskill, Saugerties, Claverack, Livingston, Athens,
Philmont, Lorenz Park, Claverack-Red Mills, Mount Tremper,
North-South Lake Campground, Veteran, Germantown, Taghkanic,
Centerville, Tannersville, Quarryville, Burden Dock, Manorville and
Katsbaan.
This includes Interstate 87 between exits 20 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.
&&
LAT...LON 4203 7432 4225 7417 4232 7359 4213 7360
TIME...MOT...LOC 0000Z 242DEG 21KT 4219 7404
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WasulaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 3 NNW WARRENSBURG 43.54N 73.80W
09/08/2021 WARREN NY DEPT OF HIGHWAYS
ROUTE 9 IN THE TOWN OF WARRENSBURG 1 MILE NORTH OF
ROUTE 28 CLOSED DUE TO SEVERAL DOWNED TREES.
&&
EVENT NUMBER ALY2104322
CSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 3 NNE BOLTON LANDING 43.60N 73.63W
09/08/2021 WARREN NY DEPT OF HIGHWAYS
DOWNED TREES BETWEEN WALKER LANE AND STONEBRIDGE ROAD
IN THE TOWN OF HAGUE
&&
EVENT NUMBER ALY2104323
CSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
820 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 4 NE NASSAU 42.55N 73.56W
09/08/2021 RENSSELAER NY AMATEUR RADIO
TREES DOWN ON CURTIS HILL ROAD IN NASSAU, NY
&&
EVENT NUMBER ALY2104324
CSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
825 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 1 SW GRAFTON 42.76N 73.45W
09/08/2021 RENSSELAER NY AMATEUR RADIO
DOWNED TREE ON STATE ROUTE 2 IN GRAFTON
&&
EVENT NUMBER ALY2104325
CSThe Albany radar (KENX), 77 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Wires were reported down.
A lightning strike sparked a fire and leveled a home in Woodford, VT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985353, 985356.